Arizona, 2015Damaging Wind in Arizona, August 23, 2015
August 23, 2015 · NWS FGZ · 1 event in 1 county or zone
Severe winds from a thunderstorm caused extensive damage to homes, trees, and power poles in Rimrock.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.0 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe winds from a thunderstorm caused extensive damage to homes, trees, and power poles in Rimrock.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 23, 9:45 AM MST, 5 hours 45 minutes earlier.
Area forecast discussion, Aug 23, 9:45 AM MST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
945 AM MST SUN AUG 23 2015
.SYNOPSIS...EXPECT ANOTHER DAY OF ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS. STARTING MONDAY AND CONTINUING THROUGH WEDNESDAY...
DEEPER MOISTURE WILL MOVE INTO THE REGION BRINGING AN INCREASE IN
THUNDERSTORM CHANCES. SOME STORMS COULD PRODUCE HEAVY
RAINFALL...HAIL AND GUSTY WINDS.
&&
.DISCUSSION...MOISTURE CONTINUES TO MOVE NORTHWARD OVER ARIZONA THIS
MORNING. COVERAGE TODAY WILL BE GREATER THAN YESTERDAY. SLOW MOVING
STORMS WILL HAVE THE POTENTIAL TO PRODUCE HEAVY RAIN TODAY. FORECAST
IS ON TRACK WITH NO UPDATES PLANNED TODAY.
&&
.DISCUSSION...A WEAK DISTURBANCE THAT MOVED ACROSS THE AZ/UT
BORDER SATURDAY CONTINUES TO BRING AN AREA OF SHOWER AND
THUNDERSTORMS EARLY THIS MORNING IN THE FOUR CORNERS REGION
NORTHEAST OF KAYENTA. EXPECT THIS ACTIVITY TO SHIFT OUT OF AZ
AFTER SUNRISE. THE HIGH PRESSURE CENTER THAT HAS BEEN LOCATED TO
OUR SOUTH THE PAST SEVERAL DAYS CAUSING A DRIER WESTERLY FLOW WILL
GRADUALLY SHIFT INTO NEW MEXICO LATER TODAY THROUGH THE MIDDLE OF
THE WEEK. STORM COVERAGE TODAY SHOULD BE SIMILAR TO WHAT WAS
OBSERVED SATURDAY. THE DEVELOPING SOUTHERLY FLOW WILL THEN ALLOW
FOR DEEPER MOISTURE TO FLOW INTO NORTHERN ARIZONA, STARTING MONDAY
FROM FLAGSTAFF SOUTHWARD, THEN ACROSS THE REST OF NORTHERN ARIZONA
TUESDAY INTO WEDNESDAY. A DISTURBANCE LOCATED JUST SOUTHEAST OF
ARIZONA IS ALSO FORECAST TO MOVE INTO SOUTHERN AZ MONDAY AND UP
INTO NORTHERN AZ MONDAY NIGHT INTO TUESDAY. WE COULD SEE AN
ENHANCEMENT OF SHOWER AND THUNDERSTORM ACTIVITY ASSOCIATED WITH
THIS DISTURBANCE AND THIS WILL ALSO TEND TO KEEP AT LEAST SOME STORMS
GOING THROUGH THE OVERNIGHT HOURS. THE MAIN THREATS NEAR STORMS
THROUGH THIS PERIOD WILL INCLUDE A LOCALIZED FLASH FLOODING
POTENTIAL...PERIODS OF FREQUENT LIGHTNING...HAIL AND STRONG
ERRATIC GUSTY WINDS.
THE HIGH PRESSURE CENTER IS FORECAST TO MOVE BACK SOUTH OF OUR
AREA STARTING THURSDAY INTO NEXT WEEKEND. THIS WOULD PLACE ARIZONA
IN A GRADUALLY DRYING SOUTHWEST FLOW, AND ONLY LOW RAIN CHANCES
HAVE BEEN INCLUDED IN THE FORECAST.
&&
.AVIATION...FOR THE 18Z PACKAGE...LOWER ELEVATIONS SKC THROUGH 19Z-
20Z. HIGHER ELEVATIONS SCT-BKN CU/TCU WITH BASES FROM 7-10KFT AGL.
SCT SHRA/TSRA WITH ISOLD +TSRA OVER HIGHER TERRAIN...MOVING TO LOWER
ELEVATIONS BY 19Z-20Z. STRONGER STORMS WILL PRODUCE MVFR AND IFR
CONDITIONS. SFC WINDS SW 10-20KTS...CONVECTIVE GUSTS TO 45KTS. ALL
AREAS BECOMING VFR AGAIN AFT 02Z-03Z MONDAY. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC...MAS/JJ
AVIATION...BP
FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 23, 3:36 AM MST, 11 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
336 AM MST SUN AUG 23 2015
AZZ004>018-037>040-240500-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
336 AM MST SUN AUG 23 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
INCREASING MONSOON MOISTURE WILL RESULT IN SCATTERED SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AND EVENING OVER THE MOGOLLON RIM AND
WHITE MOUNTAINS. ISOLATED THUNDERSTORM ACTIVITY IS EXPECTED
ELSEWHERE. LOCALIZED MODERATE TO HEAVY RAIN...GUSTY WINDS AND
CLOUD TO GROUND LIGHTNING WILL BE THE MAIN THREATS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
MONSOON MOISTURE WILL GRADUALLY DEEPEN ACROSS NORTHERN ARIZONA
WITH SHOWERS AND THUNDERSTORMS ON THE INCREASE MONDAY THROUGH
WEDNESDAY. A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE WITH GUSTY
WIND...HAIL AND LOCALIZED FLOODING THE MAIN THREATS. A DOWNTURN IN
STORM ACTIVITY IS FORECAST FOR THE END OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
TO LOCAL LAW ENFORCEMENT...OR THE NATIONAL WEATHER SERVICE BY
CALLING 1-888-745-1637.
Thunderstorm Wind, Yavapai
- When
- August 23, 3:30 PM MST to 4:00 PM MST
- Where
- Yavapai County, 1.14 mi W of Rimrock to 1.69 mi N of Rimrock
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $1.0 million
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.650, -111.750
The Rimrock Fire District reported wind caused roof damage to homes along Airport Road, one mobile home flipped, and 12 inch diameter trees were uprooted. Power poles were blown down or snapped along Beaver Creek Road. In all, 41 structures suffered minor damage, six structures suffered major damage, and 2,300 people were without power after the storm hit.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, August 23, 20151 death · 1 event
- Damaging Winds in Missouri, August 23, 2015$24,000 · 52 kt wind · 11 events
- Dense Fog in Illinois, August 23, 20158 events
- Damaging Winds in Georgia, August 23, 2015$3,000 · 50 kt wind · 4 events
- Damaging Winds in Ohio, August 23, 201555 kt wind · 4 events
- Damaging Winds in Kansas, August 23, 201552 kt wind · 3 events
- Dense Fog in Kentucky, August 23, 20152 events
- Damaging Winds in Georgia, August 23, 2015$6,000 · 50 kt wind · 2 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 23, 20152 events
- Wildfire in Texas, August 23 to 27, 20151 event
- Marine Thunderstorm Wind in Lake Michigan, August 23, 20151 event
- Marine Thunderstorm Wind in Lake Michigan, August 23, 20151 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 600731.